Hail, Midland
- When
- May 30, 3:45 PM CST to 3:50 PM CST
- Where
- Midland County, 7.3 mi NNW of Warfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.020, -102.270
A dryline would set up and become focused near the Texas/New Mexico state line south into the Lower Trans Pecos during the afternoon. At the same time, a southwestward advancing outflow boundary generated by a convective system east of the region would interact with the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline would set up and become focused near the Texas/New Mexico state line south into the Lower Trans Pecos during the afternoon. At the same time, a southwestward advancing outflow boundary generated by a convective system east of the region would interact with the dryline. Initial thunderstorm development occurred near the Stockton Plateau and Llano Estecado. These thunderstorms would mainly produce instances of very large hail through the evening. A separate prolific severe weather-producing supercell would quickly develop at the intersection of the dryline and outflow boundary. This supercell would impact portions of Ector, Midland, and Upton Counties, producing several tornadoes, very large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 1:33 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 233 PM CDT Thu May 30 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Friday night) Issued at 228 PM CDT Thu May 30 2024 - Scattered to numerous thunderstorms, some severe with all hazards in play, are forecast this afternoon and evening for the northern Permian Basin and the lower Trans Pecos - Another round of thunderstorms Friday night? Going to be a busy afternoon, so will keep this somewhat brief. Latest mesoanalysis and satellite data suggest that the outflow boundary is along a line from south of Tatum NM east-southeastward through just northeast of Midland to almost Garden City, TX. Meanwhile, a dryline extends across southeastern NM from Artesia south through Carlsbad, then from there south southeastward to near Pecos and Fort Stockton. Hodographs support splitting storms this afternoon where convection can realize substantial MLCAPE exceeding 3000 J/kg, steep mid-tropospheric lapse rates, and effective shear in the 40-50 knot range. Right-moving daughter cells, especially if they can latch onto the baroclinic vorticity within the outflow boundary, will have the potential to produce a couple of tornadoes just inside the cool side of the boundary where LCLs and subcloud RHs are higher than on the warm side of the boundary. Large to giant (> 3" diameter) hail, wind gusts over 70 mph, and very heavy rainfall are likely to occur. With the left-moving daughter cells, all threats are in play except for tornadoes. Looking at two areas for CI this afternoon...Pecos County and also along the outflow boundary across the northern/northwestern Permian Basin. WoFS paintballs suggestive of upscale growth into two MCSs, one with messy cell mergers over the northeastern Basin and the second over Terrell County. Flash flooding will then be a concern over these areas. Some CAMs are hinting at redevelopment over the northeastern Basin after midnight as well...bears watching. Friday looks to be a down day as cool outflow from the expected MCSs overspreads the area. Should be a nice day. Friday night likewise should be quiet, with possibly some showers and thunderstorms across the northeastern Basin Friday night. NBM looked good for the short- term and was used with no modification other than to add T+ in the grids for this afternoon/evening where there was PoPs. -bc && .LONG TERM... (Saturday through Wednesday) Issued at 228 PM CDT Thu May 30 2024 Behind a cold front reinforced by mesoscale outflow boundaries, easterly upslope surface flow will advect in higher levels of moisture for all of the area on Saturday. PWATs are forecast to reach levels that are above annual climatological maximum, with parts of West Texas being included by WPC in risk for excessive rainfall. In addition to increased moisture behind Friday's cold front and the dryline setting up farther to the west, an upper short wave trough will provide lift for storms. The most widespread rain chances are forecast Saturday, when a chance of thunderstorms will be present for much of the area. SPC has outlined parts of West Texas in a SLGT risk Saturday and MRGL Sunday. The combination of deep layer shear of 40-60kts over the southern 2/3rds of the area, anomalously high boundary layer moisture, and steep lapse rates of 7-9 C/km will be conducive to a risk of hail and damaging winds in any storms that develop and become severe on Saturday. While an isolated tornado cannot be ruled out in the most intense and rapidly developing storms, the higher tornado risk looks to be present farther north over the TX PH. Despite storm chances over westernmost regions, QPF remains low over higher terrain. More on this in the Fire Weather Discussion. Sunday's storm coverage will be less than Saturday as the trough moves east of the area, with most forcing for convection a result of the dryline. Westerly downsloping winds over higher terrain sharpens the dryline during the afternoon, but only isolated convection is forecast, mainly in southern parts of the area over the mountains. Hail and damaging winds are possible in the strongest storms. Increasing thicknesses following the departing trough on Sunday will also result in warmer temperatures than Saturday. After Sunday, a summer-like Death Ridge pattern, with ridging building from the eastern Pacific into the U.S. Intermountain West and Rockies, will mark a warming trend that continues into Wednesday. Cluster analysis consistently shows a quasi-stationary upper ridge setting up over Mexico by Monday, and LREF model as well as forecast dew point grids indicate the dryline retreating west to El Paso after Sunday. While still too early to tell, this might mark the unofficial start of our monsoon season. With the dryline this far west, rain is not likely anywhere in the area. Some rain chances are indicated at the end of the long term for western parts of the area, but this far out we will need to see a more consistent signature in models before we conclude rain is possible next week. Highs Saturday will be the coolest out of all days in the long term, near to below average northeast of the Pecos River with upper 80s over higher elevations and northeastern Permian Basin, and a few degrees above average in the 90s and above elsewhere, triple digits near the Rio Grande. Lows Saturday night remain warmer than average and in the 60s, 70s near the Rio Grande and over the southeastern Permian Basin. Highs Sunday feature 90s and above, with triple digits making an appearance not only in the Big Bend but also in the Reeves County Plains up along the Pecos River into SE NM. Lows will Sunday night will be similar but warmer than Saturday night, as surface flow becomes more southerly and warmer air from the south is transported into the area. Monday through Wednesday, highs 10 to 15 degrees warmer than average for early June are expected, with highs mostly in the triple digits and above, aside from higher elevations, northern Lea County, and the northern Permian Basin where highs will stay in the 90s. Lows likewise will continue to be warmer than average, 70s present over much of the southern and eastern Permian Basin, leeward plains of the Guadalupe into Davis Mountains, and near the Rio Grande, 60s elsewhere. Highs Tuesday are likely to be the warmest in the long term, close to 15 degrees above average for early June. After surface flow again becomes more easterly later on Wednesday in response to an approaching short wave, highs Thursday will be slighter "cooler" but remain above average, similar to readings seen on Sunday. Lows Thursday night will continue the trend of above average temperatures, with warmest lows in the 70s along the Pecos River and near the Rio Grande, and coolest lows in the highest elevations of West Texas and the Guadalupes. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Thu May 30 2024 With the exception of KFST and KMAF, VFR conditions and winds generally under 11 knots are forecast to prevail through 31/18Z. Now, for the bad news. Convection-allowing models persist in bringing in +TSRA at KFST and KMAF, likely with large hail, frequent lightning, and very heavy rain, in the 30/20Z to 30/23Z range. Confidence in MVFR to IFR conditions in +TSRA BR and variable winds gusting up to 45 knots (and likely exceeding that!) is sufficient to include at these two terminals this afternoon. Look for improving conditions after 31/00Z. -bc && .FIRE WEATHER... Issued at 228 PM CDT Thu May 30 2024 Elevated fire weather conditions are forecast over westernmost regions each day, mainly west of the dryline for higher terrain west of the Pecos, especially Eddy County Plains and the Guadalupes. Min RH below critical 15% level will coincide with increased 20ft winds each afternoon west of the dryline, with ERCS remaining above the 90th percentile. In any storms Saturday afternoon, fire starts from lightning will be possible as far west as the Sacramento Foothills due to critically dry fuels and lack of wetting rains in any storms. However, below average fuel density will constrain fire risk. Highest risk of fire weather conditions is indicated for Sunday through Wednesday, with critical fire weather conditions possible Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 86 67 90 / 50 20 10 20 Carlsbad 62 95 66 96 / 0 0 10 30 Dryden 72 97 72 95 / 20 0 0 20 Fort Stockton 67 98 70 96 / 10 10 0 40 Guadalupe Pass 64 89 64 89 / 0 0 0 20 Hobbs 60 89 63 92 / 10 10 10 30 Marfa 56 95 57 94 / 0 0 0 30 Midland Intl Airport 66 90 67 92 / 10 10 10 20 Odessa 67 92 69 92 / 10 10 10 20 Wink 66 98 70 96 / 0 0 0 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...70 LONG TERM....94 AVIATION...70
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 240 PM CDT Thu May 30 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-311945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 240 PM CDT Thu May 30 2024 /140 PM MDT Thu May 30 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe thunderstorms this afternoon and evening, mainly east of Midland-Odessa and across the Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low risk of severe thunderstorms Friday afternoon and evening, mainly over the Western Low Rolling Plains, Southeast Permian Basin, and Lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. There is a low risk of severe thunderstorms Saturday afternoon and evening. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Hazardous heat is possible, mainly along the Rio Grande. Near-critical fire weather conditions are possible, mainly over the higher terrain west of the Pecos, especially Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Thu May 30 2024
TXZ075-082-302130-
Pecos TX-Terrell TX-
341 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 24 miles southeast of Fort Stockton,
moving east at 30 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 295 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Texas.
&&
LAT...LON 3048 10270 3073 10277 3093 10219 3043 10209
TIME...MOT...LOC 2040Z 255DEG 24KT 3065 10259
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
22 hail, 9 thunderstorm wind, 5 tornado, 2 flash flood. Local standard time, as filed.
Hail size ranged from golf ball to baseball size.
Two-inch diameter hail at Midland Park Mall on North Loop 250.
This tornado likely began as a weak, uncondensed tornado near Highway 80 and FM 1788, causing minor damage as it tracked towards I-20 and FM 1788. The tornado was then observed crossing I-20 and becoming a dusty circulation, causing damage to power poles, buildings, and RVs near CR1270. NWS employees could see this tornado from the office to the south of I-20. A strong RFD surge overtook the circulation after this time. Reports indicated the tornado may have dissipated, but it most likely became shrouded in rain and dust as a very intense couplet quickly developed as the circulation moved south-southwest. A VROT of 90-100 knots was observed on KMAF radar data at its peak. Limited damage indicators existed during its peak intensity. Minor damage was reported southeast after this time as the circulation slowly weakened and broadened, potentially becoming a larger, multivortex circulation. This tornado likely reached its peak width of approximately a mile wide at this time. This tornado likely dissipated a short time later to the southwest as the TDS dissipated. Property damage cost is an estimation.
Large hail began at approximately 515 PM CDT at NWS Midland and lasted 45 minutes to an hour. The hail reached upwards of tennis ball to baseball size. This hail broke car windows and heavily dented ten vehicles. Windows on one building were completely destroyed. The property damage cost is an estimation.
Hail caused damage to a vehicle, breaking a window. Estimated hail up to based ball size. Location and time are an estimation. Property damage cost is an estimation.
NWS employees spotted a secondary, smaller, and weaker circulation to the east of the strengthening Warfield tornado. The NWS survey team was unable to find damage in the area, as this weak satellite tornado likely occurred over open terrain. This tornado was, therefore, rated EF-Unknown. The time and location of this brief tornado are estimated from radar data and reports.
A separate photo and video were shared on social media showing an ongoing tornado north of Sanderson in rural Pecos or Terrell County. Using Google Streetview the perspectives from this photo and video were located. Based on this information and radar data, an approximate tornado track was determined to be near a ridgeline to the west of US Highway 285 near its intersection with Ranch to Market Road 2400. This tornado occurred over open and rural terrain in far southern Pecos County and could not be surveyed; therefore, this tornado is rated EF-Unknown.
Over 20 power poles were snapped along FM 1788 west of Midland International Airport. Time is estimated from radar. Wind speeds and property damage costs are an estimation.
Report of damage to a DK Gas Station canopy at Midland Dr. and Andrews Highway. Time is estimated from radar. Wind speed and property damage cost are estimations.
This report was received from mPING.
NWS employee reports golf ball size hail and possible roof damage due to hail. Property damage cost is an estimation.
Power lines are down along W Highway 80/Business 20 at CR 1296. Time estimated from radar. Wind speeds and property damage costs are estimations.
Odessa FD/PD responded to a report of an overturned double-wide trailer home along CR 172. This was likely the result of intense RFD winds on the backside of the tornadic circulation. Two occupants were injured, and one was taken to the hospital. Time is estimated from radar. Wind speeds and property damage costs are estimations.
Multiple reports and photos show baseball to softball-size hail south of Midland. Time is estimated from radar.
The NWS Storm Survey found broken and leaning poles near the intersection of FM 1788 and Dora Roberts Road. Time is estimated from radar. Wind speed and property damage costs are estimates.
Numerous reports of damage were received in the Legends Park Subdivision. Cars had broken windows and heavy dents. Solar panels were damaged. Roofs and windows of homes were also damaged. This was caused by a combination of large hail and damaging winds. Time is estimated from radar. Hail size is approximate, and property damage cost is estimated.
The time of this report was estimated from radar.
This tornado was reported to have begun as a large tornado very near the Midland/Upton County line by multiple observers. This tornado began to move towards the west, growing in size and increasing in intensity as it caused EF-3 damage to vegetation and heavy oil equipment. Ground scouring was noted along this portion of the damage path. The tornado may have been nearly stationary for a short time before moving back to the west, continuing to cause damage to vegetation, power poles, and oil equipment. During this portion of the path, the tornado would cross from Midland County into Upton County, a short distance from FM 1788. Eventually, the tornado began to dissipate as it continued towards the west-southwest as a stringing cone tornado before ending. Property damage cost is an estimation.
Two-inch diameter hail on US Highway 62.
This report was received from mPING, which reported that tree limbs were broken and shingles were blown off. Wind speeds are estimated.
Three-inch diameter hail on US Highway 62.
This tornado was reported to have begun as a large tornado very near the Midland/Upton County line by multiple observers. This tornado began to move towards the west, growing in size and increasing in intensity as it caused EF-3 damage to vegetation and heavy oil equipment. Ground scouring was noted along this portion of the damage path. The tornado may have been nearly stationary for a short time before moving back to the west, continuing to cause damage to vegetation, power poles, and oil equipment. During this portion of the path, the tornado would cross from Midland County into Upton County, a short distance from FM 1788. Eventually, the tornado began to dissipate as it continued towards the west-southwest as a stringing cone tornado before ending. Property damage cost is an estimation.
This report was received from mPING.
The public relayed a photo of standing water in a home near CR 150. Property damage cost is an estimation.
The hail was measured to be 3.3 inches in diameter.
This report was received from mPING.
This report was received from mPING.
Some roads are impassable due to flooding along W Highway 80.
This report was received from mPING.
Baseball-size hail on FM1757 and CR208.
This report was received from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181832, 1181833, 1181834, 1181858, 1181835, 1181836, 1181859, 1181861, 1181867, 1181868, 1181837, 1181839, 1181869, 1181871, 1181840, 1181864, 1181872, 1181865, 1181866, 1181841, 1181877, 1181842, 1181843, 1181860, 1181844, 1181876, 1181845, 1182314, 1181846, 1181847, 1181862, 1181848, 1181849, 1181850, 1181863, 1181851, 1181852, 1181853.